Alert archive / Alabama / Flash Flood Warnings in 2013

Flash Flood Warning 9, NWS Huntsville, AL

May 19, 2013Jackson County, Alabama

NWS Huntsville, AL issued this flash flood warning at May 19, 2013, 3:28 PM CDT for Jackson County, Alabama. It was in force for 6 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 19, 2013, 3:28 PM CDT (20:28 UTC)
Expired
May 19, 2013, 9:30 PM CDT
In force
6 hr
Issued by
NWS Huntsville, AL
Area
Storm-based polygon
Flood severity
None

County Jackson County, AL

The radar

The Northeast Alabama radar (KHTX), 40 km from the middle of the area, began a volume at 20:30 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Nashville Metro, TN (KBNA), launched 12:00Z, 8.5 hours before the alert went out and 166 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Nashville Metro, TN at 12:00Z on 2013-05-19Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2791 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Nashville Metro, TN at 12:00Z on 2013-05-19The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 170 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2791 J/kg
Mixed-layer CIN
-11 J/kg
Mixed-layer LCL
502 m above ground
0-6 km bulk shear
34 kt
0-1 km storm-relative helicity
170 m²/s²
0-3 km storm-relative helicity
165 m²/s²
Significant tornado parameter
1.5
Supercell composite
8.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

040 
WGUS54 KHUN 192028
FFWHUN
ALC071-200230-
/O.NEW.KHUN.FF.W.0009.130519T2028Z-130520T0230Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE HUNTSVILLE AL
328 PM CDT SUN MAY 19 2013

THE NATIONAL WEATHER SERVICE IN HUNTSVILLE HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  NORTHEASTERN JACKSON COUNTY IN NORTHEAST ALABAMA...

* UNTIL 930 PM CDT SUNDAY
    
* AT 320 PM CDT...DOPPLER RADAR INDICATED THUNDERSTORMS PRODUCING 
  HEAVY RAIN ACROSS EXTREME NORTHEAST ALABAMA INCLUDING THE CITIES 
  OF STEVENSON AND BRIDGEPORT . ANOTHER ONE TO TWO INCHES OF RAIN 
  WILL BE POSSIBLE FOR THE NEXT 2 HOURS.  AS OF 330 PM 3 TO 4 
  INCHES OF RAIN HAS FALLEN.

* SOME LOCATIONS THAT WILL EXPERIENCE FLOODING INCLUDE...
  BRIDGEPORT AND STEVENSON. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE
ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS
SAFELY. MOVE TO HIGHER GROUND.

&&

LAT...LON 3485 8560 3484 8561 3483 8563 3481 8564
      3479 8564 3476 8565 3476 8582 3499 8585
      3499 8561 3486 8559

$$

07
2 follow-up statements
221 
WGUS74 KHUN 192205
FFSHUN

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE HUNTSVILLE AL
505 PM CDT SUN MAY 19 2013

ALC071-200230-
/O.CON.KHUN.FF.W.0009.000000T0000Z-130520T0230Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
JACKSON AL-
505 PM CDT SUN MAY 19 2013

...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 930 PM CDT SUNDAY
FOR NORTHEASTERN JACKSON COUNTY...

AT 505 PM CDT...DOPPLER RADAR INDICATED THUNDERSTORMS PRODUCING 
MODERATE RAIN ACROSS EXTREME NORTHEASTERN ALABAMA. AROUND 5 INCHES 
OF RAIN HAS FALLEN IN THE BRIDGEPORT...LONG ISLAND AND HIGDON AREAS. 
NO REPORTS OF FLOODING HAVE BEEN REPORTED TO THE NATIONAL WEATHER 
SERVICE AS OF 5 PM.

SOME LOCATIONS THAT WILL EXPERIENCE POSSIBLE FLOODING INCLUDE... 
BRIDGEPORT AND STEVENSON. 

RAINFALL AMOUNTS OVER EXTREME NORTHEAST ALABAMA CONTINUES TO 
DECREASE IN AREAL COVERAGE AND INTENSITY AT THE MOMENT. UP TO ONE 
INCH OF ADDITIONAL RAIN MAY BE POSSIBLE BY 7 PM.  

PRECAUTIONARY/PREPAREDNESS ACTIONS...

DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE
ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS
SAFELY.  MOVE TO HIGHER GROUND.

&&

LAT...LON 3485 8560 3484 8561 3483 8563 3481 8564
      3479 8564 3476 8565 3476 8582 3499 8585
      3499 8561 3486 8559

$$

07
395 
WGUS74 KHUN 192258
FFSHUN

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE HUNTSVILLE AL
558 PM CDT SUN MAY 19 2013

ALC071-192304-
/O.CAN.KHUN.FF.W.0009.000000T0000Z-130520T0230Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
JACKSON AL-
558 PM CDT SUN MAY 19 2013

...THE FLASH FLOOD WARNING FOR NORTHEASTERN JACKSON COUNTY IS
CANCELLED...

THE HEAVY RAIN HAS ENDED...AND FLOODING IS NO LONGER EXPECTED TO 
POSE A THREAT. PLEASE CONTINUE TO HEED ANY ROAD CLOSURES. THERE 
COULD BE ANOTHER ONE HALF OF AN INCH OF RAIN UNTIL 7 PM...BUT THIS  
SHOULD NOT CAUSE ANY WIDESPREAD FLOODING CONCERNS.

LAT...LON 3485 8560 3484 8561 3483 8563 3481 8564
      3479 8564 3476 8565 3476 8582 3499 8585
      3499 8561 3486 8559

$$

07

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Huntsville, AL wrote its last area forecast discussion before this flash flood warning went out at May 19, 2:40 PM CDT, 48 minutes earlier.

Area forecast discussion, May 19, 2:40 PM CDT, 48 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE HUNTSVILLE AL
240 PM CDT SUN MAY 19 2013

.DISCUSSION...
CLUSTERS OF STRONG/SVR TSTMS CONTINUE TO IMPACT PARTS OF ERN TN SWD
INTO NRN GA THIS SUN AFTERNOON...WITH SOME AREAS BEING IMPACTED
MULTIPLE TIMES BY CELL TRAINING. THIS ACTIVITY FOR THE MOST PART HAS
MANAGED TO REMAIN JUST E OF THE AL/GA STATE LINE...EXCEPT FOR A FEW
SHOWERS/TSTMS WHICH HAVE DEVELOPED WELL E OF THE I-65 CORRIDOR. THE
BUILDING RIDGE PATTERN TO THE W HAS MANAGED TO KEEP THE CNTRL/WRN
HALF OF THE AREA RAIN FREE...AND EXPECT THIS TREND TO CONTINUE INTO
THE EVENING HRS. CERTAINLY THOUGH CANNOT RULE OUT A FEW ADDITIONAL
SHOWERS/TSTMS ACROSS THE ERN AREAS THROUGH THE LATE AFTERNOON PERIOD
GIVEN THE AMPLE HEATING FROM TODAY. ENHANCED UPPER FORCING COUPLED
WITH ML CAPE VALUES BETWEEN 1000-2000 J/KG ACROSS THE FAR ERN ZONES
MAY ALLOW FOR A FEW STRONG/MARGINALLY SVR TSTMS...CAPABLE OF LARGE
HAIL AND BRIEF DAMAGING WIND GUSTS. ANY PRECIP SHOULD THEN DIMINISH
WITH THE ONSET OF THE EVENING PERIOD...WITH THE STRONGER CONVECTION
CONTINUING TO SHIFT EWD INTO THE SRN ATLANTIC STATES...AS THE UPPER
TROUGH AXIS ACROSS THE MID ATLANTIC BASIN WEAKENS/LIFTS TO THE NE.

OTHERWISE...UNSEASONABLY WARM AND HUMID WX CONDITIONS ARE XPCTED TO
PREVAIL INTO THE NEW WORK WEEK...AS DRIER MID LEVEL MID AIR FILTERS
INTO THE AREA FROM THE W LATER TONIGHT. LATEST MODEL RUNS CONTINUE
TO SHOW THE UPPER RIDGE PATTERN ACROSS THE SE REGION SHIFTING TO THE
E ON MON...WITH THE SFC RIDGE ACROSS THE ERN GULF REMAINING FAIRLY
STAGNANT. THIS LOOKS TO RESULT IN AFTERNOON TEMPS CLIMBING INTO THE
UPPER 80S TO AROUND 90 BOTH MON AND TUE...WHILE OVERNIGHT LOWS HOVER
IN THE MID/UPPER 60S RANGE.

THE OVERALL PATTERN STILL LOOKS TO BECOME MORE ACTIVE GOING PAST MID
WEEK...AS ANOTHER UPPER LOW/TROUGH PATTERN OUT OF THE NRN/MID PLAINS
SHIFTS EWD INTO THE MIDWEST/GREAT LAKES REGION. GLOBAL MODELS STILL
INDICATE A SFC WAVE DEVELOPING INVOF OF THE UPPER TROUGH AND MOVING
EWD ACROSS THE GREAT LAKES AREA WED/THU...WITH THE ATTENDANT COLD
FRONT STRETCHING SWD INTO CNTRL TX. THIS BOUNDARY IS STILL XPCTED TO
MOVE THROUGH THE LOWER MS VALLEY WED INTO THU...WITH THE FRONT THEN
WEAKENING AS IS CROSSES INTO THE CNTRL TN VALLEY. WITH AN UNSETTLED
PATTERN WELL IN PLACE AHEAD OF THE FRONT...SCT SHOWERS/TSTMS LOOK TO
DEVELOP STARTING TUE NIGHT ACROSS THE MID SOUTH REGION...AND THEN
GRADUALLY MOVE EWD THROUGH THE DAY WED. PRECIP COVERAGE IS XPCTED TO
REMAIN GENERALLY SCT INTO THU WITH THE WEAKENING SFC BOUNDARY MOVING
THROUGH THE AREA. PRECIP THEN LOOKS TO TAPER OFF FROM THE W LATE THU
AND INTO FRI AS THE FRONT EXITS TO THE E.

THERE STILL REMAINS A LITTLE BIT OF TIMING DISCREPANCY BETWEEN THE
LATEST MODELS WITH THE REINFORCING FRONT DIVING SWD THROUGH THE
REGION ON FRI. NEVERTHELESS...SLIGHTLY MORE QUIET AND SEASONAL WX
CONDITIONS ARE XPCTED NEXT WEEKEND AS STRONG HIGH PRESSURE BUILDS
SEWD ACROSS THE TN/OH VALLEY REGIONS.

09

&&

.AVIATION...
/ISSUED 1234 PM CDT SUN MAY 19 2013/
FOR 18Z TAFS...UPPER RIDGING WILL CONTINUE TO BUILD EAST ACROSS THE
TN VALLEY THIS AFTN/EVENING. AS A RESULT THE CHC OF SHRA/TSRA WILL
TAPER OFF. BASED ON RADAR TRENDS KHSV STILL HAS A CHC OF VCSH OR
VCTS THRU 00Z TONIGHT. ENOUGH SUBSIDENCE...DUE TO RIDGING...OVER NW
AL SHOULD KEEP KMSL PCPN FREE. AFTER 00Z THE CHC OF PCPN SHOULD BE
OVER ACROSS THE ENTIRE CWA. EXCEPT FOR MVFR CONDITIONS DUE TO
CEILINGS/VSBYS BETWEEN 10Z AND 14Z AT BOTH TAF SITES...VFR CONDITIONS
ARE EXPECTED.

07

&&

.PRELIMINARY POINT TEMPS/POPS...
HUNTSVILLE    67  89  68  89 /  10  10  10  10
SHOALS        67  90  68  90 /  10  10  10  20
VINEMONT      66  87  66  87 /  10  10  10  10
FAYETTEVILLE  65  87  65  87 /  10  10  10  10
ALBERTVILLE   65  87  66  86 /  10  10  10  10
FORT PAYNE    63  87  64  87 /  10  10  10  10

&&

.HUN WATCHES/WARNINGS/ADVISORIES...
AL...NONE.
TN...NONE.
&&

FOR MORE INFORMATION PLEASE VISIT OUR WEBSITE
AT WEATHER.GOV/HUNTSVILLE.
Hazardous weather outlook, May 19, 1:33 PM CDT, 1 hour 55 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE HUNTSVILLE AL
133 PM CDT SUN MAY 19 2013

ALZ001>010-016-TNZ076-096-097-201000-
LAUDERDALE-COLBERT-FRANKLIN AL-LAWRENCE-LIMESTONE-MADISON-MORGAN-
MARSHALL-JACKSON-DEKALB-CULLMAN-MOORE-LINCOLN-FRANKLIN TN-
133 PM CDT SUN MAY 19 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH ALABAMA AND PORTIONS
OF SOUTHERN MIDDLE TENNESSEE.

.DAY ONE...TONIGHT...

A FEW SHOWERS AND THUNDERSTORMS WILL BE POSSIBLE MAINLY EAST OF I-65
THIS AFTERNOON. NO SEVERE WEATHER IS EXPECTED...HOWEVER SOME
STRONGER STORMS COULD PRODUCE WIND GUSTS AROUND 35 MPH AND SMALL HAIL
AND BRIEF HEAVY RAIN. THE THREAT OF STORMS WILL TAPER OFF BY LATE
AFTERNOON AS HIGH PRESSURE BUILDS ACROSS THE AREA.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY...

THE CHANCE FOR SHOWERS AND THUNDERSTORMS WILL RETURN TO THE AREA
WEDNESDAY AND THURSDAY...AS A SLOW MOVING UPPER LEVEL SYSTEM AND
ASSOCIATED WEAK SURFACE FRONT CROSS THE AREA. AN ADDITIONAL ROUND OF
SHOWERS AND THUNDERSTORMS IS POSSIBLE FRIDAY AS A SECONDARY FRONT
MOVES ACROSS THE REGION.

.SPOTTER CALL TO ACTION STATEMENT...

ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGEMENT PERSONNEL IS
NOT EXPECTED AT THIS TIME.

In the hours before

Special weather statement, May 19, 12:38 PM CDT, 2 hours 50 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE HUNTSVILLE AL
1238 PM CDT SUN MAY 19 2013

ALZ009-191815-
JACKSON AL-
1238 PM CDT SUN MAY 19 2013

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN JACKSON COUNTY UNTIL
115 PM CDT...

AT 1236 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM NEAR BRIDGEPORT...MOVING EAST AT 25 MPH.

HAIL UP TO THE SIZE OF PEAS AND WIND GUSTS UP TO 40 MPH WILL BE
POSSIBLE WITH THIS STORM.

LOCATIONS IMPACTED INCLUDE...
BRIDGEPORT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

HEAVY RAINFALL OCCURRING WITH THIS STORM MAY LEAD TO MINOR FLOODING
ON ROADS AND IN LOW LYING AREAS. DO NOT DRIVE YOUR VEHICLE THROUGH
FLOODED ROADWAYS.

&&

LAT...LON 3485 8560 3484 8561 3483 8563 3479 8564
      3476 8565 3475 8572 3492 8579 3499 8564
      3499 8561 3486 8559
TIME...MOT...LOC 1736Z 250DEG 21KT 3486 8567

07
Special weather statement, May 19, 2:59 PM CDT, 29 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE HUNTSVILLE AL
259 PM CDT SUN MAY 19 2013

ALZ009-192030-
JACKSON AL-
259 PM CDT SUN MAY 19 2013

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN JACKSON COUNTY UNTIL
330 PM CDT...

AT 257 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM NEAR BRIDGEPORT...MOVING EAST AT 5 MPH.

HAIL UP TO THE SIZE OF PEAS AND WIND GUSTS UP TO 40 MPH WILL BE
POSSIBLE WITH THIS STORM.

LOCATIONS IMPACTED INCLUDE...
BRIDGEPORT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

HEAVY RAINFALL OCCURRING WITH THIS STORM MAY LEAD TO MINOR FLOODING
ON ROADS AND IN LOW LYING AREAS. DO NOT DRIVE YOUR VEHICLE THROUGH
FLOODED ROADWAYS.

&&

LAT...LON 3485 8561 3484 8570 3485 8570 3499 8575
      3498 8568 3498 8561 3488 8559 3486 8559
TIME...MOT...LOC 1957Z 254DEG 6KT 3495 8565

07

The office that day

Everything else NWS Huntsville, AL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 19, 1:49 AM CDTSpecial Weather StatementHUNLimestone26 min
May 19, 3:12 PM CDTSevere Thunderstorm WarningHUNDeKalb, Jackson48 min
May 19, 3:55 PM CDTSpecial Weather StatementHUNDeKalb, Jackson50 min
May 19, 4:06 PM CDTSevere Thunderstorm WarningHUNDeKalb, Jackson24 min
May 19, 4:46 PM CDTSpecial Weather StatementHUNJackson44 min
May 19, 5:38 PM CDTSpecial Weather StatementHUNDeKalb52 min
May 19, 6:04 PM CDTSpecial Weather StatementHUNMarshall26 min

Nearby

Flash Flood Warnings in Alabama, 2013Every flash flood warning in 2013

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.